{{featured_button_text}}
spice

The ‘spice’ seized as part of the investigation into what sickened 14 people in the Casper area is displayed at the state crime lab in Cheyenne Thursday afternoon.

A batch of the drug Spice, or a substance mingled with it, is believed to have sickened or caused life-threatening kidney failure in at least 14 Casper area residents, according to health departments and the Casper Police Department.

The public health threat may extend beyond central Wyoming.

“We can’t assume that the material was just in Casper,” said Kim Deti, spokeswoman for the Wyoming Department of Health, which sent out a statewide warning about the drug Thursday afternoon.

“At this point because of health concerns, we wanted to share the concerns beyond the Casper area,” Deti said.

The Health Department’s warning goes beyond a general warning, state epidemiologist Dr. Tracy Murphy said in a news release.

“At this point we are viewing use of this drug as a potentially life-threatening situation,” Murphy said. “We will continue to follow up on this situation to gather more information on these reported illnesses and the cause.”

If one of those who smoked the Spice dies, the seller of the drug could be charged with homicide, Casper Police Chief Chris Walsh said.

The department also plans to send a notice to health care providers alerting them to the potential connection between this drug and the reported symptoms, according to the news release.

Walsh held a news conference Thursday afternoon and said six people — three with potentially life-threatening conditions — had been hospitalized for reported kidney failure after smoking blueberry-flavored Spice, a synthetic drug that imitates the effects of marijuana.

Thursday evening, that number had risen to as many as 14, although confirmation remains sketchy, Walsh told the Casper City Council at a budget session.

One of those patients has been transferred to a Denver hospital because of full kidney failure, Walsh said.

One of those hospitalized is a student at a Natrona County high school, said county school district spokesman Kelly Estes, who would not identify the student or the school he or she attends.

The district has notified its staff, principals and parents of students in grades 9 through 12, Estes said.

The Casper Police Department, the Natrona County Sheriff’s Office and the Wyoming Division of Criminal Investigation have been pursuing the case, Walsh said. “We will be relentless in tracking down the source of this spice.”

All of those sickened are between 15 and their mid-20s, live across the Casper area, and do not necessarily know each other, Walsh said.

“Not in years have we seen an event of this scale where everything is directly attributed to one specific substance,” Walsh said.

On Wednesday, the U.S. Drug Enforcement Administration announced it was extending the ban on five chemicals used to make Spice that mimic THC, the active ingredient in marijuana. Sellers or users often spray or sprinkle the chemical on plant material, then smoke it, according to the DEA. The DEA has classified the chemicals as Schedule 1 controlled substances, meaning they have high potential for abuse and no currently accepted medical use in the U.S.

Distribution of Schedule 1 substances is a felony, Walsh said.

Prosecution can be difficult because those who make these chemicals can alter them slightly to make them technically legal, he said. “The bad thing then is that people say this stuff is safe, it’s not illegal, and the reality of the world is that the scientists who’ve created this stuff stay one step ahead of law enforcement.”

An entire police patrol team and nearly half the department’s detectives have been interviewing patients and investigating the source of the drug, he said.

No one had been arrested as of Thursday afternoon, he added.

Bob Harrington, director of the Casper/Natrona County Health Department, said the case began Sunday when a person went to the Wyoming Medical Center with reported kidney failure.

Since then, others have gone to the hospital with similar kidney failure symptoms, including nausea, back and stomach pain, and loss of control of body movements including standing, he said.

On Thursday, hospital officials determined the common element in these cases was the smoking of blueberry Spice. They then notified county Health Officer Dr. Mark Dowell, who in turn contacted the department, which contacted police, Harrington said.

“Kidney failure can be fatal,” he said. A patient who survives may face a lifetime of kidney dialysis and medications, he added.

Kidneys remove wastes carried in the blood, Harrington said. “So when kidneys fail, the body poisons itself from within.”

Harrington, Walsh and the Wyoming Health Department cautioned that the state crime lab has yet to determine whether the chemicals used in Spice or something else caused the kidney failure in these patients.

“It’s correlative, not causative,” Harrington said.

Subscribe to Daily Headlines

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Reach Tom Morton at 307-266-0592, or at tom.morton@trib.com.

0
0
0
0
0